Your skin is your body’s largest organ and a critical first line of defense for the immune system. When that defense is broken—from cuts and sores—your body is vulnerable to infections. Skin, hair and nail problems can be a sign that you have a health concern in another part of your body.

Studies show that more than half of people living with HIV experience skin conditions in their lifetime. Not all of these will require urgent care, but when in doubt talk to your health provider. 

 

What causes skin problems?

  • Bacterial infections include Staphylococcus aureus(called staph for short, and MRSA if it’s resistant to drugs), which can cause painful abscesses, while other bacteria can cause bumps, flakiness and redness of the scalp and skin. Most are treated with prescription antibiotic creams or pills.
  • Viral infections include warts, molluscum and sores from various herpes viruses. Treatment can involve burning or freezing or using chemicals for warts, and antiviral drugs for other viruses.
  • Fungal infections can affect not only your skin but your fingernails and toenails too, and are usually treated by creams or pills in more aggressive cases.
  • Skin cancer can appear as oddly shaped moles, red bumps and skin discolorations and should be checked by a dermatologist. Treatments range from minor surgery to radiation and chemotherapy. One cancer, called Kaposi sarcoma (KS), is most common in people with low CD4 cells but it can appear in people with well-controlled HIV. The most potent treatment is effective HIV regimen to strengthen the immune system, though KS lesions can sometimes be treated with radiation, chemotherapy or a topical gel.
  • Psoriasis—caused by a hyperactive immune system—leads to small-to-large scaly red patches often near your joints. It is usually treated with prescription steroidal pills or creams. A similar condition, called eczema, is usually treated with creams, while chronically flaky and bald skin may need special lotions and bath preparations.

 

Can HIV medications cause skin problems? 

Rash is a fairly common side effect when people start taking NNRTIs (non-nucleoside reverse transcriptase inhibitors) like efavirenz (Atripla, Sustiva), etravirine (Intelence), nevirapine (Viramune), and rilpivirine (Complera, Endurant). The rash usually isn’t dangerous and typically goes away within a couple of weeks without treatment. 

The NRTI (nucleoside reverse transcriptase inhibitor) called abacavir (Epzicom, Trizivir, Ziagen) is known for skin rash, and can cause a serious allergic reaction in about 5% of people who take it. A simple blood test can tell who is at risk for the allergic reaction before starting the drug. If abacavir is stopped because of an allergic reaction, it should never be restarted. 

Some protease inhibitors (PIs) can cause a rash, including darunavir (Prezista), fosamprenavir (Lexiva) and tipranavir (Aptivus). The PIs atazanavir (Reyataz) and indinavir (Crixivan) can also cause jaundice—an otherwise harmless yellowing of the skin, nails and whites of the eyes. Since jaundice can also be a sign of liver damage, it should always be checked by a health provider.

As a class, integrase inhibitors generally can cause rashes. Rash is more frequently seen while using raltegravir (Isentress) but it can also develop in those who take elvitegravir (Stribild, Vitekta) and dolutegravir (Tivicay, Triumeq).

Lastly, discoloration of the skin and nails (hyperpigmentation) has been seen in some people treated with zidovudine (Combivir, Retrovir, Trizivir) and emtricitabine (Atripla, Complera, Descovy, Emtriva, Genvoya, Odefsey, Triumeq, Truvada). It usually occurs in dark-skinned individuals.

 

Quick Tips

You can’t be too kind to your skin.

  • Cover nicks and cuts with bandages to help them heal and prevent infection.
  • Keep your immune system healthy and your CD4s high to prevent many skin conditions.
  • Don’t let your bare skin touch floors, benches and equipment in gyms and saunas.
  • Wear sunscreen with an SPF of 30 or higher. And stay out of the sun if you’re on a medication that increases your skin’s sensitivity to harmful rays. Ask your doctor or pharmacist if you’re not sure.
  • HIV itself can cause dry skin as do certain medications. Moisturizing your skin with a good lotion every day after you shower is a good idea.
  • Tell your doctor about any skin problems and have him or her track the shape and size of moles and skin discolorations.

Last Reviewed: September 14, 2018